Tardive Dyskinesia: Resources for Support

Tardive dyskinesia is a disorder that causes repeated, uncontrollable movements of the face, neck, arms, legs, and trunk. It’s a side effect of taking some neuroleptic or antipsychotic medications to treat schizophrenia, bipolar disorder, and other mental health conditions.

These medications work by changing the activity of dopamine, a chemical in the brain involved in muscle movements. In some people, these changes can lead to tardive dyskinesia. The uncontrollable movements do not usually start until after someone takes a neuroleptic medication for many months or even years.

Tardive dyskinesia causes symptoms such as:

  • eye blinking
  • lip smacking
  • frowning
  • neck twisting
  • jerky movements of the arms and legs

Tardive dyskinesia causes more than just the above physical effects. The disorder can have emotional effects, too.

Living with a movement disorder can be a lonely experience. Suddenly blinking your eyes, grimacing, or jerking your body without meaning to can lead to unwanted attention or embarrassment in public. Some people socially isolate themselves for fear that others might judge them.

But there are a few things you can do that may help reduce the effects that these movements have on your life. You and your healthcare team may want to consider:

  • adjusting the dose of the medication causing tardive dyskinesia
  • switching to a new neuroleptic medication
  • treating the tardive dyskinesia itself

While you work with your healthcare team to manage the tardive dyskinesia, it’s also important to find emotional support. Here are a few places to reach out for help.

One place to start is by asking your healthcare professionals for advice on how to manage the physical and emotional effects of tardive dyskinesia. Your medical team’s office (s) might also have a social worker on staff who can point you to resources in your community.

It’s not always easy to talk about your health, even with people who know you well. But tardive dyskinesia movements may be hard to hide.

Sharing that you have tardive dyskinesia can actually bring a sense of relief. And it’s important for the people around you to know what’s going on so they can help you. Your friends and family can pitch in with things that tardive dyskinesia makes it harder for you to do, like grocery shopping or cooking meals.

Choose the people you trust most to open up to about your condition. Because you can not always see the movements as they happen, your friends and family can be your eyes. Ask them to watch out for any new movements and tell you about them.

Your support network will be more helpful to you once they understand tardive dyskinesia. Explain what causes the uncontrollable movements, how they affect your life, and what you do to treat them.

Groups like the National Organization for Tardive Dyskinesia and the National Alliance on Mental Illness are also good sources of information. Bringing a friend or family member with you to medical appointments offers another chance for them to learn about tardive dyskinesia.

A tardive dyskinesia support group is a place where people with the condition come together to talk about their experiences and learn from each other. This is a safe space where you can feel comfortable opening up about your symptoms without anyone judging you. Connecting with others who understand what you’re going through can be a valuable source of support.

The healthcare team treating your tardive dyskinesia may know about in-person support groups in your area. Sometimes these groups are held at hospitals or community centers. There are also online tardive dyskinesia support groups, as well as message boards and social media pages.

If you are not getting all the support you need from friends and family, reach out to a psychologist, counselor, or social worker. Some mental health professionals specialize in working with people who have chronic health conditions. Talking with a professional about how tardive dyskinesia affects your life might help you feel better.

Tardive dyskinesia is a side effect of medications used to treat schizophrenia, bipolar disorder, and other mental health conditions. It causes uncontrolled movements of your face and body. It can have negative effects not just on your physical health, but on your mental health, too.

Ask for support when you need it. You might get help from friends, family, your medical team, or a mental health professional. An online or in-person support group is another way to connect with others for advice.

Leave a Comment

%d bloggers like this: